One of the potential side effects of chemotherapy is cardiac toxicity. The resulting damage to the heart can range from non–life-threatening events to devastating heart failure. The spectrum of these events can occur almost immediately, during a drug infusion, or as a delayed complication later in the patient’s life. Oncology nurses not only need to be familiar with identifying and intervening in acute cardiac events, but also in some instances will need to monitor for delayed cardiac toxicities during the continuum of the patient’s life.
The mechanisms by which chemotherapy agents cause cardiac toxicities are as varied as the drugs themselves and are not clearly understood. The processes by which a patient can have an adverse cardiac event are multifaceted and depend on factors including the chemotherapeutic agent used, cumulative total dose of the agent, and the patient’s age and medical history of cardiac problems. In general, cardiac events are categorized by drug class.
For example, it is theorized that anthracycline agents cause formation of free radicals, which leads to myocardial damage. The resulting cardiac damage can immediately cause transient arrhythmias, and delayed effects can result in heart failure (HF) or ventricular dysfunction. In contrast, cardiotoxicites caused by antimetabolites are characterized by the drugs’ mediated cytotoxic action leading to an ischemic syndrome possibly induced by coronary vasospasm. Patients with this type of toxicity can experience chest pain, cardiac arrhythmia, or myocardial infarction, and the symptoms are usually reversible with discontinuation of the drug.
Patients with breast cancer have the potential to receive several agents deemed to be cardiotoxic at various points during their therapy for this tumor type. In addition, some cardiotoxic therapies may be long-term, requiring clinicians and oncology nurses to be cautious and appropriately monitor and assess patients with breast cancer over long periods of time.
In August 2008, “OM,” a 49-year-old postmenopausal woman with a history of hypertension, presented with an enlarged left axillary lymph node. A mammogram was equivocal and a fine needle biopsy showed carcinoma. In September, she underwent surgical removal of the left axillary lymph nodes, assessment of which showed adenocarcinoma favoring breast as the primary site. Both a PET scan and CT scan showed no other metastatic sites, and prior to surgery and chemotherapy OM had a multigated acquisition (MUGA) scan. This scan was normal, with an ejection fraction of 57.8% (see Figure 1, p. 21).
Based on the findings, OM underwent a left breast mastectomy, and samples of the breast tissue showed a small focus of adenocarcinoma with the remaining lymph nodes tumor-free. Tumor staging was determined to be stage IIB (T1 N1 M0), estrogen receptor positive, progesterone receptor positive, and HER2 positive 3+.
The plan of treatment was four cycles of AC (anthracycline with cyclophosphamide) every 3 weeks, followed by docetaxel (Taxotere) and trastuzumab (Herceptin) for four cycles, followed by trastuzumab every 3 weeks for 1 year. The patient was able to complete therapy comprising AC, taxotere, and initial trastuzumab without significant problems or toxicities and she was scheduled to receive cycle six of her year-long therapy of trastuzumab.
At the next clinic visit, however, she complained of mild shortness of breath experienced while lying in bed at night, of approximately 1 month’s duration. Her physical examination was unremarkable except for mild 1+ pedal edema, and her chest X ray and a bone scan were normal. The patient underwent a repeat MUGA scan, which showed a decrease in the left ventricular contractility compared with the previous examination, from 57.7% to 47.7%. Trastuzumab was discontinued and a repeat MUGA scan was ordered in 3 months to determine further treatment options.
1. Viale PH, Yamamoto DS:.Cardiovascular toxicity associated with cancer treatment. Clin J Oncol Nurs 12(4):627–638, 2008.
2. Yeh ET, Tong AT, Lenihan DJ, et al: Cardiovascular complications of cancer therapy: Diagnosis, pathogenesis, and management. Circulation 109(25):3122–3131, 2004.
3. Becker, K, Erckenbrecht JF, Haussinger D, et al: Cardiotoxicity of the antiproliferative compound fluorouracil. Drugs 57(4):475–484, 1999.
4. Bird BR, Swain SM: Cardiac toxicity in breast cancer survivors: Review of potential cardiac problems. Clin Cancer Res 14(1):14–24, 2008.
5. Safra T: Chemotherapeutics and cardiac toxicity: Treatment considerations and management strategies. Community Oncol 4:540–548, 2007.
6. Jones RL, Ewer MS: Cardiac and cardiovascular toxicity of nonanthracycline anticancer drugs. Expert Rev Anticancer Ther 6(9):1249–1269, 2006.
7. Chanan-Khan A, Srinivasan S, Czuczman MS: Prevention and management of cardiotoxicity from antineoplastic therapy. J Support Oncol 2(3):252–256, 2004.
8. Pinder MC, Duan Z, Goodwin JS, et al: Congestive heart failure in older women treated with adjuvant anthracycline chemotherapy for breast cancer.
J Clin Oncol 25(25): 3808–3815, 2007.
9. Ewer MS, Vooletich MT, Durand JB, et al: Reversibility of trastuzumab-related cardiotoxicity: New insights based on clinical course and response to medical treatment. J Clin Oncol 23(31):7820–7826, 2005.
10. Rossouw JE, Anderson GL, Prentice RL, et al: Risks and benefits of estrogen plus progestin in healthy postmenopausal women: Principal results from the Women’s Health Initiative randomized controlled trial. JAMA 288(3):321–333, 2002.
11. Coates AS, Keshaviah A, Thurlimann B, et al: Five years of letrozole compared with tamoxifen as initial adjuvant therapy for postmenopausal women with endocrine-responsive early breast cancer: Update of study BIG 1-98. J Clin Oncol 25(5):486–492, 2007.
12. Jones LW, Haykowsky MJ, Swartz JJ, et al: Early breast cancer therapy and cardiovascular injury. J Am Coll Cardiol 50(15):1435–1441, 2007.
13. Van Camp G: Toxic cardiopathies. Acta Clinica Belgica 60(5):293–300, 2005.
14. Bashore TM, Granger CB, Hranitzky P, et al: Heart, in McPhee ST, Papakakis MA, Tierney LM (eds): Current Medical Diagnosis and Treatment, pp 287–375. New York, NY, McGraw-Hill, 2009.
15. Fadol A: Management of acute decompensated heart failure in patients with cancer. Clin J Oncol Nurs 10(6):731–736, 2006.
16. Sengupta PP, Northfelt DW, Gentile F, et al: Trastuzumab-induced cardiotoxicity: Heart failure at the crossroads. Mayo Clin Proc 83(2):197–203, 2008.
17. Martin M, Esteva FJ, Alba E, et al: Minimizing cardiotoxicity while optimizing treatment efficacy with trastuzumab: Review and expert recommendations. Oncologist 14(1):1–11, 2009.
18. National Comprehensive Cancer Network (NCCN) (2009). NCCN Practice Guidelines in Oncology – v.1.2009. Available at: http://www.nccn.org/professionals/physician_gls/PDF/breast.pdf. Accessed on February 6, 2009.
19. Lenihan DJ, Esteva FJ: Multidisciplinary strategy for managing cardiovascular risks when treating patients with early breast cancer. Oncologist 13(12):1224–1234, 2008.
20. Hurst JW, Morris DC, Alexander RW: The use of the New York Heart Association’s classification of cardiovascular disease as part of the patient’s complete Problem List. Clin Cardiol 22(6):385–390, 1999.